Texas, 2019

Drought in Texas, August 27 to 31, 2019

August 27 to 31, 2019 · NWS SJT · 6 events in 6 counties and zones

Severe Drought continued to expand across Coleman County and portions of the Big Country or the area along and north of Interstate 20. Some areas received rain, but it wasn’t enough.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe Drought continued to expand across Coleman County and portions of the Big Country or the area along and north of Interstate 20. Some areas received rain, but it wasn’t enough. Conditions were extremely hot and dry. Pastures and range lands continued to brown with some smaller stock tank levels getting lower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 27, 11:31 AM CST, 29 minutes earlier.

Area forecast discussion, Aug 27, 11:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1231 PM CDT Tue Aug 27 2019

.AVIATION...
/18Z TAFS/

An area of thunderstorms affected eastern parts of the forecast
area this morning, and have disrupted the surface winds with
various outflow boundaries. Expect winds to settle on an east or
east-southeast direction by mid to late afternoon. Then, later
this afternoon and tonight, new thunderstorms will be possible
with the best chances across western areas where the best heating
will coincide with some of these boundaries. However, isolated to
scattered thunderstorms will be possible in most areas, so have
included VCTS at most sites later tonight into Wednesday. 20

&&

.PREV DISCUSSION... /issued 615 AM CDT Tue Aug 27 2019/

AVIATION...
/12Z TAFS/

VFR conditions will prevail across West Central Texas through the
afternoon. An approaching cold front and several outflow
boundaries may reach as far south as KABI (Abilene) to shift winds
around to the northeast at least briefly, but remainder of the
area will keep south to southeast winds, gusty at times, through
the afternoon. The chance for convection remains the big question,
with models suggesting the best chances will be this evening and
tonight and mainly across the northern locations of KABI and
perhaps KSJT (San Angelo) and KBBD (Brady). Will continue to
monitor and update timing of convection as needed.

PREV DISCUSSION... /issued 343 AM CDT Tue Aug 27 2019/

SHORT TERM...
(Today and Tonight)

Cold front continues to sag south from the northern Permian Basin
northeast into the Red River Valley early this morning. Front
will sag south today into the Big Country, mainly north of I-20.
Front will act as a focus for convection, but strong capping
remains and will take well into the afternoon to get much to
develop. However, models are consistent in developing an area of
showers and storms along and north of the front late this
afternoon and especially tonight. Convection will push front south
farther into the area tonight and allow some chance of storms as
far south as I-10. Overall, will increase rain chances across much
of the area tonight.

As for temperatures, all areas will be at least a little cooler
than the record breaking heat from Monday. Coolest conditions
across the northern Big Country where highs may remain in the
lower 90s in a few areas.

LONG TERM...
(Wednesday through Monday)

Showers and thunderstorms are expected across much of the area
Wednesday due to a cold front and a weak upper level disturbance.
Going with likely Pops across the Big Country. Also, the cloud
cover and rain will result in highs only in the upper 80s. Looks
like isolated showers and thunderstorms through much of the long
term, mainly during the afternoon and evening hours. Highs will be
mainly in the 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 92  71  89  72 /  40  50  60  20
San Angelo 	 99  73  95  72 /  20  30  50  20
Junction 	 99  73  97  72 /  10  20  30  20
Brownwood 	 92  72  91  71 /  30  40  50  20
Sweetwater 	 90  70  89  72 /  30  60  60  20
Ozona      	 96  72  94  71 /   5  20  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 27, 2:55 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
355 AM CDT Tue Aug 27 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-280900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
355 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A few isolated storms are possible this afternoon but storms will
increase in coverage tonight across West Central Texas. A few of
these storms may become strong, with gusty winds the primary
concern. In addition, brief heavy rainfall and dangerous lightning
will be possible with any storm that does develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous storms will continue into Wednesday, before
coverage begins to decrease for Wednesday Night and Thursday.
Again, a few of these storms may become strong with gusty winds,
dangerous lightning, and brief heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon or tonight.

In the hours before

Special weather statement, Aug 27, 7:25 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
825 AM CDT Tue Aug 27 2019

TXZ099-271430-
Throckmorton TX-
825 AM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR THROCKMORTON COUNTY UNTIL 930 AM
CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Throckmorton, moving south at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Throckmorton, Woodson, Elbert, The Intersection Of Us-183 And Us-
283, Lusk, The Intersection Of Us-
380 And Highway 222 and The Intersection Of Us-
283 And Ranch Road 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 9895 3296 9947 3319 9938 3337 9921
      3340 9895
TIME...MOT...LOC 1324Z 015DEG 20KT 3321 9912

sn
Special weather statement, Aug 27, 8:10 AM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
910 AM CDT Tue Aug 27 2019

TXZ099-114-128-271500-
Throckmorton TX-Shackelford TX-Callahan TX-
910 AM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLAHAN...SHACKELFORD
AND SOUTHWESTERN THROCKMORTON COUNTIES UNTIL 1000 AM CDT...

At 910 AM CDT, Doppler radar was tracking a strong thunderstorm over
Albany, moving south at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clyde, Albany, Baird, Moran, Putnam, Fort Griffin, Ibex, Mccarty
Lake, Us-283 Near The Callahan-Shackelford County Line, Us-
180 Near The Shackelford-Stephens County Line and I-
20 Near The Callahan-Eastland County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 9906 3296 9906 3295 9909 3252 9909
      3251 9911 3234 9911 3238 9956 3296 9948
      3297 9947
TIME...MOT...LOC 1410Z 008DEG 30KT 3275 9928

sn

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Taylor

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

U.S. Drought monitor showed most of Taylor County reaching Severe Drought classification by late August.

Drought, Jones

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

U.S. Drought monitor showed most of Jones County reaching Severe Drought classification by late August.

Drought, Haskell

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

U.S. Drought monitor showed all of Haskell County reaching Severe Drought classification by late August.

Drought, Coleman

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

U.S. Drought monitor showed the northwest corner of Coleman County reaching Severe Drought classification by late August.

Drought, Callahan

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

U.S. Drought monitor showed the extreme western part of Callahan County reaching Severe Drought classification by late August.

Drought, Shackelford

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

U.S. Drought monitor showed the extreme western part of Shackelford County reaching Severe Drought classification by late August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850516, 850517, 850518, 850520, 850521, 850522.